Medline ® Abstract for Reference 44
Erosive pustular dermatosis of the scalp-like eruption due to gefitinib: case report and review of the literature of alopecia associated with EGFR inhibitors.
Toda N, Fujimoto N, Kato T, Fujii N, Nakanishi G, Nagao T, Tanaka T
A 69-year-old Japanese woman with multiple brain metastases secondary to non-small-cell lung cancer was treated with radiosurgery, and subsequently started oral gefitinib. Three years later, she presented with erythematous erosive alopecia with pustules on the scalp. A biopsy specimen showed a dense perifollicular infiltration composed of lymphocytes, neutrophils and abundant plasma cells. Methicillin-resistant Staphylococcus aureus was cultured from the lesions; however, treatment with antibiotics was not effective. We diagnosed an eruption resembling erosive pustular dermatosis of the scalp. Although oral steroids did not improve the lesions, the pustules and erythema of the scalp rapidly improved within a few weeks after discontinuation of gefitinib. There have been only 11 case reports of alopecia associated with epidermal growth factor receptor (EGFR) inhibitors including our case. It is noteworthy that all cases were female, and most cases involved the parietal scalp. Moreover, the reduction or discontinuation of the EGFR inhibitors was needed in all cases with erythematous alopecia, which remained as scarring alopecia.
Department of Dermatology, Shiga University of Medical Science, Otsu, Japan.